Montana, 2006

High Wind in Montana, September 17, 2006

September 17, 2006 · NWS GGW · 5 events in 5 counties and zones

5 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Sep 17, 1:36 AM MST, 24 minutes earlier.

Area forecast discussion, Sep 17, 1:36 AM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
236 AM MDT SUN SEP 17 2006

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...
A COLD AND BLUSTERY SUNDAY WITH RAIN AND SOME WET SNOW.  THE WEATHER
DRIES OUT AND SLOWLY MODERATES MONDAY INTO TUESDAY AS THE STORM
SYSTEM RESPONSIBLE FOR OUR RECENT BOUT OF COLD/WET WEATHER PULLS
AWAY FROM THE AREA.

TODAY...A CLOSED LOW IS VISIBLE ON THE WATER VAPOR SATELLITE CHANNEL
ACROSS SOUTHWEST NORTH DAKOTA EARLY THIS MORNING.  THE LOW WILL
CONTINUE TO TRACK OFF TO THE NORTHEAST THIS MORNING...AND THEN LOOKS
TO PINWHEEL ABOUT IN CENTRAL NORTH DAKOTA THIS AFTERNOON.  A VERY
STRONG SYSTEM FOR MID-SEPTEMBER.  THE SYSTEM IS NOT VERTICALLY
STACKED AS THE LOWEST SURFACE PRESSURES ARE ACROSS NORTHERN
MINNESOTA.  MOISTURE WILL CONTINUE TO ROTATE AROUND THE LOW AND BACK
INTO NORTHEAST MONTANA TODAY.  THIS WILL KEEP RAIN AND THE THREAT OF
WET SNOW GOING THROUGH THE DAY. CATEGORICAL POPS ARE PAINTED
THROUGHOUT THE CWA...AND ARE TAPERED BACK TO LIKELY BY AFTERNOON IN
THE WEST WHERE THE PRECIPITATION MAY NOT BE AS WIDESPREAD NOR FALL
CONTINUOUSLY. TEMPERATURES WILL BE NEAR RECORD COLD LEVELS FOR
THE MIDDLE OF SEPTEMBER (SEE CLIMATE SECTION BELOW) WITH HIGHS
ONLY IN THE UPPER 30S AND LOW 40S. THE WIND IS EXPECTED TO HOWL
OUT OF THE NORTHWEST WITH GUSTS OVER 50 MPH ACROSS THE EASTERN
HALF OF THE CWA AND TO ABOUT 40 MPH IN THE WEST. MODELS NOT AS
DEEP WITH THE SURFACE LOW AND HAVE BACKED OFF JUST A TOUCH ON THE
WIND AT 850MB. NOT PREPARED YET TO MAKE ANY CHANGES TO THE HIGH
WIND WARNING AS THE MODELS DO TEND TO UNDERESTIMATE THE WIND
SPEEDS WITH SUCH STRONG AND WOUND UP SYSTEMS. WOULD PREFER TO GIVE
THE EVENT JUST TIME TO UNFOLD BEFORE MAKING ANY CHANGES TO THE
HIGHLIGHTS. THERE WAS SOME DISCUSSION OF DROPPING THE HIGH WIND
WARNING AS THE MODELS HAVE BACKED OFF ON THE WIND...BUT PREFERRED
TO KEEP IT GOING AS IT WOULD REALLY MUDDY THE WATERS TO CANCEL IT
AND HAVE TO RE-ISSUE IT AT SOME POINT DURING THE DAY. THINK THAT
WARNING CRITERIA WILL PROBABLY NOT BE AS WIDESPREAD AS PREVIOUSLY
THOUGHT...BUT THERE IS STILL THE POTENTIAL FOR THE MORE ELEVATED
TERRAIN TO REACH CRITERIA FOR A TIME AS THE PRESSURE GRADIENT
TIGHTENS UP.

TONIGHT...THE LOW CONTINUES TO PULL AWAY FROM THE AREA WITH DRIER
AIR WORKING IN THE FROM THE NORTH ACROSS OUR WESTERN ZONES. THERE
WILL STILL LIKELY BE SOME STEADY RAIN AND WET SNOW FALLING MUCH OF
THE NIGHT ACROSS OUR EASTERN ZONES...WITH THE PRECIPITATION BECOMING
MORE SPOTTY AND INTERMITTENT OVERNIGHT IN THE WEST.  THE WIND SHOULD
CONTINUE TO BE QUITE STRONG ACROSS OUR EASTERN ZONES...BUT SHOULD
DIMINISH ENOUGH DURING THE EVENING TO ALLOW THE HIGH WIND WARNING TO
EXPIRE.  LIKELY STILL A FEW GUSTS UP AROUND 40 MPH IN THE EAST
OVERNIGHT THOU.

MONDAY...THE UPPER PATTERN WILL FEATURE AN OMEGA BLOCK WITH THE LOW
AFFECTING THE AREA THIS WEEKEND MOVING OFF TOWARD THE WESTERN LAKES
AS A NEW LOW BEGINS TO APPROACH THE PACIFIC NORTHWEST COAST LATE IN
THE DAY.  IN BETWEEN...A RIDGE WILL BE INDUCED ACROSS THE
INTERMOUNTAIN WEST AND EXTEND WELL NORTH INTO THE ARCTIC REGION OF
NORTHERN CANADA.  THE AIR MASS REMAINS QUITE COLD MONDAY AFTERNOON
WITH 850MB TEMPS STILL BELOW 0C IN THE NORTHEAST CORNER WITH SINGLE
DIGITS (C) ACROSS THE REMAINDER OF THE CWA.  CLOUDS LIKELY TO LINGER
INTO THE AFTERNOON ALONG THE NORTH DAKOTA BORDER WITH MORE NUMEROUS
BREAKS IN THE CLOUDS TO THE WEST.  TEMPERATURES SHOULD RANGE FROM
45-50 ALONG THE NORTH DAKOTA BORDER TO AROUND 60 IN WESTERN PHILLIPS
COUNTY.  THE WIND SHOULD CONTINUE TO SLOWLY SUBSIDE AS HIGH PRESSURE
SETTLES IN FROM THE NORTH.

MON NIGHT & TUESDAY...THE UPPER LOW MAKES INROADS INTO THE PACIFIC
NORTHWEST WITH SOME DOWNSTREAM RIDGING ACROSS EASTERN MONTANA BY
TUESDAY.  THE AIR MASS WILL MODERATE UNDER THE UPPER RIDGE...BUT
TEMPERATURES ARE STILL EXPECTED TO BE A LITTLE BELOW NORMAL DESPITE
SOME SUNSHINE.  AS THE NEXT INCOMING SYSTEM LOOKS A LITTLE SLOWER...
AND THE LOW LEVEL THERMAL RIDGE TRIES TO FLEX UP ACROSS CENTRAL
MONTANA RAISED HIGH TEMPERATURES A BIT ACROSS OUR WESTERN MOST
ZONES. CB

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
UNSETTLED CONDITIONS LOOK TO PICK UP DURING THIS PERIOD WITH A
SIZABLE SYSTEM MOVING SOUTHEAST THROUGH FROM THE PACIFIC NORTHWEST
TUESDAY NIGHT INTO THE CENTRAL/NORTHERN ROCKIES. THE GFS THEN TAKES
THE SYSTEM WELL SOUTH OF THE AREA THROUGH THURSDAY COMPARED TO
PREVIOUS RUNS BUT MORE AS AN OPEN WAVE THAN THE ECMWF. WITH THE
ECMWF KEEPING THE SYSTEM CLOSED...IT PUSHES THE CENTER OF THE SYSTEM
THROUGH SOUTHERN MONTANA AND WYOMING LATE WEDNESDAY AND THURSDAY.
THE MODELS APPEAR TO BE IN FAIR AGREEMENT WITH PUSHING THE LONGWAVE
TROUGH INTO THE PLAINS STATES BY FRIDAY WITH AN UPPER RIDGE TO MOVE
THROUGH THE PACIFIC NORTHWEST. WITH THE EXPECTED INSTABILITY
ASSOCIATED WITH THE UPPER TROUGH...POPS AND WEATHER WERE ADDED TO
PARTS OF THE AREA TO ACCOUNT FOR RAIN SHOWERS. NORTHWEST FLOW BEHIND
THE UPPER TROUGH WILL HAVE TO BE WATCHED FOR THE POSSIBILITY OF A
SURPRISE SHOWER AS WELL.

TEMPERATURES ARE EXPECTED TO GRADUALLY RISE THROUGH THE
PERIOD...REACHING SEASONABLE NORMS BY THE WEEKEND. WINDS LOOK TO BE
GENERALLY LIGHT EXCEPT FOR TUESDAY NIGHT. TIGHT PRESSURE GRADIENT
COULD CAUSE ROUGHNESS FOR BOATERS BEHIND FORT PECK DAM. -TFJ

&&

.AVIATION...
MVFR CEILINGS ARE EXPECTED THROUGH TONIGHT ALONG WITH A STRONG
NORTHWEST WIND AT ALL TERMINALS. VISIBILITIES WILL LOWER INTO THE
MVFR RANGE AT TIMES. WITH HEAVIER PRECIPITATION AREAS IFR
CONDITIONS CAN BE EXPECTED. AREAS OF SNOW EXPECTED MAINLY IN THE
HIGHER ELEVATIONS TODAY CAN BE EXPECTED TO LOWER VISIBILITIES AND
CEILINGS POSSIBLY INTO THE LIFR RANGE. -TFJ

&&

.CLIMATE...
THE HIGH TEMPERATURE YESTERDAY (9/16) OF 46 DEGREES AT THE GLASGOW
INTERNATIONAL AIRPORT TIED FOR THE LOWEST MAXIMUM TEMPERATURE EVER
OBSERVED ON THE DATE.  THE RECORD WAS ORIGINALLY ESTABLISHED IN 1915.
THE HIGH OF 46 DEGREES WAS THE COOLEST HIGH TEMPERATURE SINCE MAY
3RD.

THE RECORD LOW MAXIMUM TEMPERATURE TODAY AT GLASGOW IS 45
DEGREES...SET IN 1942.  IT LOOKS LIKE THERE IS A VERY GOOD CHANCE OF
BREAKING THIS RECORD. CB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR CENTRAL AND
SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-GARFIELD-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-EASTERN
ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Sep 16, 3:42 PM MST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
442 PM MDT SAT SEP 16 2006

MTZ017>020-022>027-061-062-171200-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
442 PM MDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

A LAKE WIND ADVISORY REMAINS IN EFFECT FOR FORT PECK LAKE
TONIGHT...WHERE 20 TO 30 MPH NORTHWEST WINDS WILL CONTINUE. WINDS
WILL BEGIN TO INCREASE LATE TONIGHT...AND A HIGH WIND WARNING IS
IN EFFECT FOR MUCH OF NORTHEAST MONTANA STARTING AT 3 AM. THE LAKE
WIND ADVISORY IS ALSO UPGRADED TO A HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WARNING IS IN EFFECT FOR MOST OF NORTHEAST MONTANA
SUNDAY...FOR 30 TO 40 MPH NORTHWEST WINDS. EXPECT GUSTS AS HIGH
AS 60 MPH. THE WINDS SHOULD DIMINISH SUNDAY EVENING.

SNOW ACCUMULATIONS OF AN INCH OR SO ARE EXPECTED SUNDAY MORNING
OVER SOME HIGHER ELEVATIONS...ESPECIALLY THE LITTLE ROCKY
MOUNTAINS...THE BIG SHEEP MOUNTAINS...AND NORTHERN VALLEY COUNTY.
ANY ACCUMULATION AT LOWER ELEVATION WILL BE SHORT-LIVED AND
MINOR.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SIMONSEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Garfield

When
September 17, 2:00 AM MST to 4:00 PM MST
Where
Garfield forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

High Wind, Western Roosevelt

When
September 17, 6:10 AM MST to 1:30 PM MST
Where
Western Roosevelt forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

High Wind, Dawson

When
September 17, 7:25 AM MST to 5:00 PM MST
Where
Dawson forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

High Wind, McCone

When
September 17, 7:41 AM MST
Where
McCone forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

A trained weather spotter estimated sustained wind of 50 mph with gusts to 60 mph.

High Wind, Sheridan

When
September 17, 11:00 AM MST to 12:30 PM MST
Where
Sheridan forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534532, 5534533, 5534534, 5534535, 5534536.